Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 340, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 8, 2011, 4:10 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2011, 4:10 PM MDT (22:10 UTC)
- Expired
- Aug 8, 2011, 5:03 PM MDT
- In force
- 53 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:30 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 8, 2:30 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT MON AUG 8 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT SLIDING SOUTH NEAR THE NEBRASKA/SODAK BORDER WHILE HIGH BUILDS INTO MONTANA. UPPER LEVEL ANALYSIS PLACES RIDGING OVER THE ROCKIES WITH NORTHWEST FLOW OVER OUR AREA. A FEW THUNDERSTORMS CONTINUE MAINLY OVER THE BLKHLS AS A WEAK WAVE CONTINUES TO SLIDE THROUGH. FOR THIS AFTERNOON INTO TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE TO LINGER THRU THE REST OF THE AFT BEFORE SLOWLY TAPER OFF THIS EVE AS HIGH PRESSURE PUSHES INTO THE AREA. WITH WEAK INSTABILITY/SHEAR...STORMS SHOULD OVERALL REMAIN TAME. ON TUESDAY...NEXT WAVE SLIDING THROUGH THE FLOW PUSHES THROUGH THE AREA WITH SOME STORMS DEVELOPING MAINLY IN THE AFTERNOON. MODELS PLACE THE HIGHEST INSTABILITY OVER THE SWRN CWFA...THOUGH THIS APPEARS MODEST AT BEST. 0-6 KM BULK SHEAR WILL BE HIGH IN THIS AREA (OVER 50 KTS)...PLENTY FOR ROTATING STORMS. SO...DO NOT EXPECT OVERALL SEVERE TREND TO BE HIGH...BUT AN ISOLATED STORM OR TWO BECOMING SEVERE WILL BE POSSIBLE. FOR WEDNESDAY...SOUTHERLY LOW LEVEL FLOW WILL INCREASE WITH TEMPERATURES WARMING SLIGHTLY OVER THE AREA WHILE RIDGE AXIS STARTS TO SHIFT EAST TOWARDS THE AREA. NEXT ROUND OF UPPER WAVES SLIDE THROUGH BRINGING THE NEXT CHANCES FOR STORMS...THOUGH WITH WEAK SHEAR AND MODEST INSTABILITY DO NOT EXPECT MUCH IN THE WAY OF SEVERE. EXTENDED...STRONG SHORTWAVE WILL CROSS THE NORTHERN PLAINS FOR THE THURSDAY/THURSDAY NIGHT TIME FRAME BRINGING A GOOD CHANCE FOR THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE NORTHERN PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN MOSTLY DRY WEATHER. TEMPERATURES WILL BE NEAR AVERAGE FOR THE EXTENDED PERIOD. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 8, 3:34 AM MDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 334 AM MDT MON AUG 8 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 334 AM MDT (434 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA... HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 8, 1:24 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 124 PM MDT MON AUG 8 2011 SDZ027-029-030-041-074-082015- CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 124 PM MDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER AND CENTRAL CUSTER COUNTIES UNTIL 215 PM MDT... AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF WIND CAVE VISITORS CENTER...OR 12 MILES SOUTHEAST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN HOT SPRINGS... WIND CAVE VISITORS CENTER... COLD BROOK RESERVOIR... BUFFALO GAP... MAVERICK JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHILD
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:02 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 43 min |
| Aug 7, 6:26 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Perkins | 28 min |
| Aug 7, 6:31 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 59 min |
| Aug 7, 6:50 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 55 min |
| Aug 7, 7:29 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.